Community College of Baltimore County
NURN 234: Nursing Concepts II
Clinical Concept Analysis Case study:
After the doctor’s research was done, it was found out that the patient had UTI eight days ago before the admission date. She was treated with ertapenem 500 mg every six hours for fourteen days. The consequences of side effects from antibiotics are not only undesirable, but also dangerous for the patient. The most striking examples are oversedation, confusion, hallucinations, falls and bleeding. Consider the given case and present an analysis based on nursing care of geriatric patient.
Clinical Concept Analysis: Nursing Care of Geriatric Patient
More than half of people who seek medical attention are over age of 65 and older. These patients require a different approach to assessment, observation, and treatment in relation to body changes developing in the process of physiological aspects of human aging. Mrs. M. is a 72-year-old female with a history of end-stage renal disease, breast and kidney cancer, diabetes mellitus, hypothyroidism. She was admitted for altered mental status with hallucinations. The patient is onhemodialysis on Monday, Wednesday, and Friday. Mrs. M. does not have any allergies. She had left proximal tibial fracture in the begging of October. Since her injury, she had been essentially bedbound and mobilized from the bed only for dialysis. To manage complications of end-stage renal disease, she is on Renvela. She uses synthroid once a day to manage hypothyroidism, and she takes metoprolol and diltiazem for high blood pressure and controlling atrial fibrillation. Mrs. M. lives in rehab. Before her tibial fracture, she performed all ADLs with no assistance. This patient was chosen because adequate attention should be paid to geriatric syndromes in routine therapeutic practice to increase the quality of the patient’s life in the presence of disease.
Elderly people are helpless in the face of the mass of dangers encountered in everyday life. Mrs. M had tibial fracture one month ago, and her life changed. Having this condition, Mrs. M could not do her ADLs with no assistance. Prolonged lying or immobility of the patient is not as harmless as it seems at first glance. Immobility gives rise to many serious complications. These complications significantly worsen the outcome of the underlying disease. Mrs. M came to ED with altered mental status with hallucinations from rehab. The goal is to improve mental status. CT scan of head and brain was done. No acute intracranial abnormality was determined. Urine culture showed Escheria coli. Unfortunately, older people are at higher risk for urinary tract infections. This is evidenced by statistics: more often the disease occurs in women older than 40 years. This is because of age, changes in the urethral mucosa occur in the female body, which make it more susceptible to infections. In addition, the progression of this pathology is also facilitated by a decrease in the elasticity of the bladder. The most common causative agent of UTI is E. coli, which normally lives in the human intestine. Tibial fracture leads to patient’s immobility and lack of possibility to perform ADLs without assistance. Urinary and fecal incontinence due to geriatric changes play significant role in developing UTI. Treating UTI will improve altered mental status. Due to patient’s immobility, timely perineal care plays significant role to prevent UTI and delirium. Caregivers have to follow the rules of infectious control to decrease spread of bacteria. Contact precautions should be met during taking care of the patient with E.coli. Due to normal aging changes, risk of falls increases significantly, bones become brittle and porous that leads to breakage more frequently and easily (Novak, 2019). As a result, falls could worsen functional state, mobility, increase the risk of repeated hospitalizations (Mansfield, 2019). Many falls could be potentially prevented by implementing effective interventions (Molina-Garrido, 2020). The caregivers’ interventions in rehabilitation center might decrease the risk of falling, as a result, current immobility, UTI, and hospitalization might be avoided.
After the doctor’s research was done, it was found out that the patient had UTI eight days ago before the admission date. She was treated with ertapenem 500 mg every six hours for fourteen days. The consequences of side effects from antibiotics are not only undesirable, but also dangerous for the patient. The most striking examples are oversedation, confusion, hallucinations, falls and bleeding. Among patients over 65 years of age, adverse effects from medications are recorded at a frequency of up to 50 cases per 1000 person yearly. According to research, the incidence of hospitalization associated with side effects of drugs among elderly patients is about 17%. Thisfrequency is 4 times higher than in younger patients, in whom this number is equal to the value of 4% (Kong, 2019). As the main intervention, it is necessary to consult with infectious disease specialist to choose appropriate antibiotic or avoid it if possible because the patient was already treated before. Selecting the antibiotic, it is necessary to not use nephrotoxic drug due to patient’s end stage renal disease. After infectious disease specialist’s consultation, he did not recommend any antibiotics because possibility of urinary tract infection was low. The prescribed antibiotic ertapenem was stopped. Mental status improved the following day. Despite this fact, while providing care to current patient, it is necessary to maintain contact precautions. Using gloves, mask, and gown, hand washing with soap decrease the risk of spread of infection. While taking care about geriatric patients, especially, who is immobilized, repositioning the patient every two hours plays significant role in decreasing skin breakdown. Current patient was transferred from bed to chair using Hoyer lift several times during the day. Heel protectors was used to decrease pressure, friction and shear. It was noticed that the patient was extremely upset because she could do her ADLs by herself due to previous fracture. She said that she did not want to return to rehabilitation center. Emotional support from RN and family members is essential intervention to adopt to new circumstances.
To summarize, the goal to improve altered mental status with hallucinations was achieved. It was important to pay attention that the patient is geriatric and determin the indications for special consultation and implement effective plan to monitor and treat an older patient. The following nursing interventions, such as repositing every two hours, timely perineal care due to bowel and urine incontinence, applying heel protectors, providing emotional support, were implemented to achieve high quality outcomes.